Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Melbourne, FL

March 16, 2005Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 16, 2005, 4:25 PM EST for Volusia County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2005, 4:25 PM EST (21:25 UTC)
Expired
Mar 16, 2005, 5:00 PM EST
In force
35 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 2:10 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 162126
SVRMLB
FLC127-162200-
/O.NEW.KMLB.SV.W.0003.050316T2125Z-050316T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EST WED MAR 16 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...OAK HILL...MAYTOWN...EDGEWATER

* UNTIL 500 PM EST

* AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
   SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTHWEST  
   OF MAYTOWN...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BETHUNE BEACH...APOLLO BEACH AND ELDORA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2880 8115 2865 8105 2878 8070 2904 8089

$$

PG/AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:32 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 16, 2:32 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
232 PM EST WED MAR 16 2005

.DISCUSSION...

...THREAT OF SEVERE WEATHER THROUGH THIS EVENING...

TONIGHT...MAIN CONCERN IN THE SHORT TERM WILL BE LINE OF CONVECTION
IN THE EASTERN GULF AND THE DEVELOPMENT OF STORMS ACROSS THE
PENINSULA DURING MAX HEATING.  EVEN WITH FILTERED SUNSHINE TEMPS
WERE CLIMBING INTO THE LOW/MID 80S.  CELLS COULD BE FAST FORMING AND
WILL BE FAST MOVING SO THERE WILL BE A POTENTIAL FOR SEVERE
WEATHER.  LATEST SURFACE ANALYSIS SHOWS THAT THERE WAS A SURFACE LOW
DEVELOPING NEAR THE CAROLINA COAST WITH BROAD LOW PRESSURE IN THE
GULF.  NAM SEEMS TO HAVE A BETTER HANDLE ON THIS AS THE GFS IS TOO
STRONG WITH ONE CONSOLIDATED LOW THAT MOVES ACROSS NORTHEAST
FLORIDA.  WITH THE NAM SCENARIO THE LOW LEVEL WINDS WILL BE MORE
VEERED BUT THREAT FOR TORNADOES STILL EXISTS AS SOME LOW LEVEL
VEERING STILL IS INDICATED ALONG WITH STRONG SPEED SHEAR.

AFTER LEADING CONVECTIVE BAND MOVES THROUGH...THERE SHOULD STILL BE
A LINGERING AREA OF SHOWERS/ISOLATED STORMS AS SHOWN BY THE LATEST
SATELLITE IMAGERY...SO EXPECTING LIKELY POPS OVERNIGHT.

THU...MODELS STILL DO NOT CONCUR ON SURFACE FEATURES BUT STRONG JET
CORE ALONG THE MID ATLANTIC REGION PLACES AREA IN REGION OF
DIVERGENCE ALOFT.  UPPER TROUGH ALSO LAGS BACK SO THERE MAY BE A
WEAK SURFACE WAVE ON THE FRONT.  BOTTOM LINE IS THAT DEEP MOISTURE
WILL BE SLOW TO CLEAR THE AREA SO DO NOT SEE ANY REASON TO CHANGE
THE CURRENT FORECAST SHOWING LIKELY POPS IN THE NORTH AND
CATEGORICAL IN THE FAR SOUTH.  WILL HAVE TO WATCH EVOLUTION OF
WEATHER FEATURES AS THERE COULD BE A HEAVY RAIN THREAT FOR A PORTION
OF THE AREA.

FRI-SAT...NORTH/SOUTH ORIENTED HIGH PRESSURE RIDGE BUILDS INTO THE
AREA.  LATEST MOS TEMPS HAVE COOLED A FEW CATEGORIES FROM THE
CURRENT FORECAST SO HAVE TRENDED TEMPS DOWN TOWARDS THEIR NUMBERS.

SUN-MON...HIGH PRESSURE RIDGE FORECAST TO EXTEND EAST/WEST FROM THE
ATLANTIC ACROSS THE PENINSULA.  GFS STILL SHOWS PRECIP BREAKING OUT
IN THE GULF SUNDAY AND INCREASES MOISTURE ACROSS THE AREA ON
MONDAY...BUT THIS DOES NOT LOOK REALISTIC AND HENCE WILL REMOVE POPS
FOR MON.  MORE SUBSTANTIAL TROUGH ALOFT WILL BE MOVING ACROSS THE
SOUTHEAST STATES TUE SO WILL KEEP SMALL POPS FOR THEN.

&&

.MARINE...LITTLE CHANGE PLANNED TO THE CURRENT FORECAST SHOWING
ADVISORY FOR TONIGHT...POSSIBLY EXTENDING INTO EARLY THU IN THE
SOUTH BUT THEN FRONTAL TROUGH WEAKENS WINDS.  CONSOLIDATED LOW
OFFSHORE FRI MAY KICK UP WEST/NORTHWEST WINDS TO AROUND 20 KNOTS BUT
THEN RIDGE BUILDS ACROSS THE AREA AND WINDS BECOME RATHER LIGHT
THROUGH THE WEEKEND.  NORTHEAST SWELLS WILL KEEP SEAS IN THE RANGE
OF 4-6 FEET THOUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  68  52  72 / 80  60  40  10
MCO  65  72  54  74 / 80  70  40  10
MLB  65  73  55  72 / 80  70  40  10
VRB  66  75  58  74 / 80  70  50  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.

&&

RADAR/MET WATCH...GLITTO/KELLY/MOSES
SHORT TERM...BRAGAW
LONG TERM....LASCODY
Hazardous weather outlook, Mar 16, 2:30 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCLUDE TORNADO WATCH #51
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
230 PM EST WED MAR 16 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
170219-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-
COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-
230 PM EST WED MAR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...A TORNADO WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA UNTIL
800 PM TONIGHT...

...FAST MOVING THUNDERSTORMS COULD BRING SEVERE WEATHER TO EAST CENTRAL
FLORIDA LATE THIS AFTERNOON THROUGH TONIGHT...

...MARINE INTERESTS SHOULD PREPARE FOR LATE DAY STORMS MOVING RAPIDLY
OFFSHORE AT UP TO 50 MPH...

...THUNDERSTORM IMPACT...
A DEVELOPING STORM SYSTEM IN THE GULF OF MEXICO WILL MOVE ACROSS THE
FLORIDA PENINSULA TONIGHT.  THE SYSTEM WILL PUSH A COLD FRONT TOWARD THE
STATE...WITH AN ACTIVE LINE OF THUNDERSTORMS RIDING AHEAD OF THE BOUNDARY.
STRONG SOUTHERLY WINDS AHEAD OF THIS WEATHER SYSTEM HAVE DRAWN PLENTY OF
LOW LEVEL MOISTURE INTO FLORIDA TO FUEL THE LINE OF STORMS. STRONG UPPER
LEVEL WINDS AND AFTERNOON HIGH TEMPERATURES IN THE 80S WILL COMBINE WITH
THIS MOISTURE TO DESTABILIZE THE ATMOSPHERE TO ALLOW NUMEROUS LIGHTNING
STORMS TO PUSH INTO EAST CENTRAL FLORIDA FROM THE LATE AFTERNOON THROUGH
THE NIGHTTIME HOURS.

DRIVEN BY STRONG SOUTHWESTERLY WINDS...THE STORMS WILL MOVE QUICKLY ACROSS
THE STATE. STORM MOTION MAY APPROACH 40 MPH...WHICH WILL GREATLY INCREASE
THE POSSIBILITY FOR DAMAGING STRAIGHT LINE WIND GUSTS.  SOME STORMS MAY
BECOME SEVERE...CAPABLE OF GENERATING HAIL AND TORNADOES.

THE HIGHEST POTENTIAL FOR SEVERE STORMS THIS AFTERNOON WILL BE ALONG AND
NORTH OF THE I-4 CORRIDOR.  THIS POTENTIAL WILL SHIFT SOUTH TONIGHT AND
WILL ENCOMPASS AREAS NORTH OF A LINE FROM VERO BEACH TO LAKE KISSIMMEE.

...FLOOD IMPACT...
SOME OF THE MORE INTENSE STORMS WILL PRODUCE TORRENTIAL RAINFALL. EVEN
THOUGH THE STORMS ARE EXPECTED TO MOVE RAPIDLY...LOCALIZED RAINFALL
AMOUNTS BETWEEN TWO AND THREE INCHES OF RAIN WILL BE POSSIBLE. THE HIGHEST
FLOOD POTENTIAL WILL BE IN OSCEOLA AND SOUTHERN BREVARD COUNTY...WHERE
RECENT HEAVY RAINS HAVE LEFT THE GROUND RELATIVELY MOIST.

...HIGH WIND IMPACT...
WINDY CONDITIONS WILL PREVAIL THIS AFTERNOON AHEAD OF THE STORM SYSTEM.
SUSTAINED SURFACE WINDS AROUND 20 MPH WILL AFFECT MOST OF EAST CENTRAL
FLORIDA...WITH OCCASIONAL GUSTS TO 30 MPH.

...MARINE THUNDERSTORM GUST IMPACT...
THE STORMS WILL MOVE EAST TO NORTHEAST AT 35 TO 40 KNOTS.  DUE TO THEIR
OFFSHORE MOVEMENT...SOME OF THE STORMS LIKELY WILL GENERATE STRONG GUSTY
WINDS BETWEEN 35 AND 50 KNOTS...AS WELL AS VERY ROUGH SEAS AND DEADLY
CLOUD TO WATER LIGHTNING.

...WATERSPOUT IMPACT...
MARINE STORMS WILL BE CAPABLE OF PRODUCING TORNADIC WATERSPOUTS. THESE ARE
ARE MORE INTENSE AND DANGEROUS THAN TYPICAL FLORIDA WATERSPOUTS AS THEY
FORM FROM SUPERCELL THUNDERSTORMS.

...WIND AND SEA IMPACT...
SOUTHERLY WINDS AROUND 20 TO 25 KNOTS WILL ALLOW SEAS TO BUILD TO 7 FEET
OVER THE OFFSHORE ATLANITC WATERS THROUGH THIS EVENING. IN ADDITION...THE
OFFSHORE WIND COMPONENT WILL GENERATE VERY ROUGH SEAS NEARSHORE.

.DAYS TWO THROUGH SEVEN...
LIGHTNING STORMS WILL BE POSSIBLE...MAINLY SOUTH OF CAPE CANAVERAL...
ONCE AGAIN ON THURSDAY. SEAS WELL OFFSHORE OVER THE ATLANTIC WILL
CONTINUE AT NEAR 7 FEET...RESULTING IN HAZARDOUS BOATING CONDITIONS
THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:28 PM ESTSpecial Marine WarningMLB62 min
Mar 16, 4:02 PM ESTTornado WarningMLBVolusia45 min
Mar 16, 4:03 PM ESTSpecial Marine WarningMLB57 min
Mar 16, 4:34 PM ESTSevere Thunderstorm WarningMLBBrevard26 min
Mar 16, 4:55 PM ESTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.